Oklahoma, 2008

Winter Weather in Oklahoma, February 20 to 21, 2008

February 20 to 21, 2008 · NWS OUN · 7 events in 7 counties and zones

A strong cold front moved south early in the day on the 20th, with near or below freezing temperatures behind it. An upper level disturbance moved overhead on the 20th, with scattered areas of light freezing rain developing north of Interstate 40.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
$270,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong cold front moved south early in the day on the 20th, with near or below freezing temperatures behind it. An upper level disturbance moved overhead on the 20th, with scattered areas of light freezing rain developing north of Interstate 40. The freezing rain created some slick spots on area roadways, with numerous automobile accidents occurring as a result. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 20, 3:03 PM CST, 5 hours 57 minutes earlier.

Area forecast discussion, Feb 20, 3:03 PM CST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
303 PM CST WED FEB 20 2008

.DISCUSSION...
COLD FRONT CONT TO MAKE SLOW PROGRESS SOUTH ACROSS SOUTH-CENTRAL OK
THIS AFTN... WITH A BETTER PUSH SOUTH ACROSS WESTERN OK AND WEST TEXAS.
THIS SHOULD DELAY ICING ISSUES ACROSS SOME PARTS OF CENTRAL INTO
SOUTHWEST OKLAHOMA AS TEMPS ARE ABLE TO REMAIN ABOVE FREEZING A
LITTLE LONGER. HOWEVER LATER THIS EVENING THINK MOST AREAS EXCEPT
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA WILL FALL BELOW FREEZING. THIS
WILL ALLOW PRECIP THAT IS EXPECTED TO DEVELOP TO BEGIN TO CAUSE
PROBLEMS... ESPECIALLY ON ELEVATED SURFACES AS GROUND TEMPS
INITIALLY REMAIN MILD. SOME ELEVATED INSTABILITY DEVELOPS ACROSS
SOUTHEAST PART OF AREA AFTER MIDNIGHT AND COULD SEE SOME CONVECTIVE
ELEMENTS BECOME INVOLVED IN PRODUCING PRECIP IN THE COLDER AIR. THIS
WOULD CAUSE SOME MORE SIGNIFICANT ICING PROBLEMS TO OCCUR IF THIS
DOES HAPPEN... BUT THIS SHOULD REMAIN ISOLATED.

SCENARIO STILL REMAINS COMPLICATED FOR THU AS MODELS HAVE SHOWN A
WARMING TREND IN THE FORECAST SFC TEMPS... WHICH MAY LIMIT AREA OF
FREEZING PRECIP. FOR NOW WILL GO A LITTLE ON THE COLDER SIDE WITH
WEDGE OF COLDER AIR REMAINING ENTRENCHED ACROSS CENTRAL INTO WESTERN
OK MUCH OF THE DAY TOMORROW. COULD ALSO CONT TO HAVE SOME ELEVATED
TSTMS ACROSS SOUTHEAST HALF OF AREA ON THU. HAVE ISSUED WINTER
WEATHER ADVISORY FOR MUCH OF TONIGHT THROUGH DAYLIGHT HOURS ON THU
WHERE THERE IS A BETTER CHANCE OF REMAINING COLDER.

THE WAA THAT WILL BE RESPONSIBLE FOR MUCH OF THE PRECIP TONIGHT
SHOULD BEGIN TO SHUT DOWN DURING THE MORNING HOURS ON THU WITH
BETTER CHANCES AND HIGHER QPF AMOUNTS SHIFTING EASTWARD. SATURATED
LOWER LEVELS WILL ALLOW CHANCE FOR LIGHT FREEZING DRIZZLE TO CONT HOWEVER.

UPPER WAVE BEGINS TO LIFT NE ACROSS THE AREA THU NIGHT WITH MUCH OF
THE STRONGER FORCING ABOVE THE MOIST LAYER... WITH EVEN THIS LAYER
BEGINNING TO DRY OUT. WILL KEEP SOME LOWER POPS GOING THU NIGHT INTO
EARLY FRI WITH A GRADUAL TREND TOWARD MORE FROZEN PRECIP TYPES...
BUT AMOUNTS LOOK EXTREMELY LIGHT. MUCH OF FRIDAY SHOULD BE DRY...
BUT COOL.

ANOTHER DISTURBANCE MOVES THROUGH ON SAT/SAT EVENING. WILL KEEP SOME
LOW POPS GOING BUT WITH SLIGHTLY COOLER SCENARIO WILL LEAVE THUNDER
OUT. WARMER TEMPS ARE EXPECTED OVER THE WEEKEND INTO EARLY NEXT
WEEK. ANOTHER STORM SYSTEM WILL MOVE THROUGH THE PLAINS ON MONDAY.
THERE MAY BE ENOUGH TIME FOR BETTER MOISTURE TO MAKE A RUN AT
CENTRAL AND EASTERN PARTS OF THE STATE AND WILL INTRO SOME LOW
PRECIP CHANCES FOR MON INTO MON EVENING. COOLER FOR TUE/WED AS MODIFIED
PACIFIC AIR MOVES IN BEHIND THIS WAVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  29  32  27  42 /  70  60  40  20
HOBART OK         28  32  28  46 /  60  60  30  10
WICHITA FALLS TX  32  37  30  50 /  70  60  30  10
GAGE OK           21  31  23  45 /  50  50  40  10
PONCA CITY OK     23  29  24  39 /  60  60  40  20
DURANT OK         39  41  34  44 /  70  70  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
     THURSDAY FOR OKZ004>040-042-044.

TX...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
     THURSDAY FOR TXZ083>088.

&&

20/30
Hazardous weather outlook, Feb 20, 2:15 PM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
215 PM CST WED FEB 20 2008

OKZ004>048-050>052-TXZ083>090-211300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
215 PM CST WED FEB 20 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE UNLIKELY THROUGH TONIGHT.

DISCUSSION...
A LAYER OF HIGH BASED INSTABILITY WILL DEVELOP OVERNIGHT TONIGHT
ROUGHLY NEAR AND ALONG BOTH SIDES OF INTERSTATE 44...AS A LOW LEVEL
JET DEVELOPS. ISOLATED THUNDERSTORMS ARE POSSIBLE DURING THIS TIME
...WITH THE INSTABILITY POSSIBLY SUFFICIENT TO PRODUCE A FEW STRONG
THUNDERSTORMS WITH SMALL HAIL. HOWEVER...WIDESPREAD SEVERE
THUNDERSTORMS ARE UNLIKELY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY FEB 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
FREEZING RAIN AND SLEET WILL GRADUALLY DEVELOP OVER THE REGION
TONIGHT...WITH THE HIGHEST CHANCES FOR ACCUMULATING ICE MAINLY NORTH
OF INTERSTATE 44. REFER TO THE LATEST WINTER WEATHER ADVISORY FOR
MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS MAY CONTINUE NEAR AND MOSTLY SOUTH OF
INTERSTATE 44 THURSDAY MORNING. A FEW STRONG THUNDERSTORMS WITH
SMALL HAIL ARE POSSIBLE. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS
APPEAR UNLIKELY.

THERE WILL ALSO BE A SLIGHT CHANCE FOR THUNDERSTORMS IN CENTRAL AND
SOUTHEAST OKLAHOMA SATURDAY AFTERNOON AND EVENING.

OTHER HAZARDOUS WEATHER...
THE ICE THAT DEVELOPS TONIGHT WILL CONTINUE ON THURSDAY BEFORE
DIMINISHING FROM WEST TO EAST THROUGH THE DAY. ANOTHER ROUND OF
LIGHT WINTRY PRECIPITATION...POSSIBLY IN FORM OF LIGHT SNOW...IS
EXPECTED TO REDEVELOP ACROSS NORTHERN OKLAHOMA THURSDAY NIGHT AND
EARLY FRIDAY BEFORE ENDING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

JAMES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Oklahoma

When
February 20, 9:00 PM CST to February 21, 6:00 PM CST
Where
Oklahoma forecast zone
Property damage
$200,000
Reported by
Newspaper
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Over 100 accidents were reported across the county as a glaze of ice developed over area bridges and roadways. The I-44 bridge in Oklahoma City was briefly closed due to the ice. Roadways between NW 51 street and NW 55 street were also closed due to the ice. Monetary damages were estimated.

Winter Weather, Beckham

When
February 20, 9:00 PM CST to February 21, 6:00 PM CST
Where
Beckham forecast zone
Property damage
$15,000
Reported by
Newspaper
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

A semi-truck skidded off of State Highway 73 south of Foss due to an icy roadways. Interstate 40 from Elk City to the Texas border was icy throughout the morning, with numerous accidents occurring along it. No injuries were reported. Monetary damages were estimated.

Winter Weather, Jackson

When
February 20, 9:00 PM CST to February 21, 6:00 PM CST
Where
Jackson forecast zone
Injuries
0 direct, 2 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Numerous automobile accidents occurred around the county due to icy roadways. One accident on US Highway 283 on the Red River bridge south of Altus involved a sheriff's deputy. He was working an accident when his car was rear ended by another vehicle. Only minor injuries were reported with all accidents. Monetary damages were estimated.

Winter Weather, Grady

When
February 20, 9:00 PM CST to February 21, 6:00 PM CST
Where
Grady forecast zone
Property damage
$10,000
Reported by
Newspaper
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Numerous automobile accidents occurred around the county due to icy roadways. The bridge at North 16th Street near Canadian Valley Technology Center was closed due to an accident involving a truck that blocked traffic from both directions. Monetary damages were estimated.

Winter Weather, Grant

When
February 20, 9:00 PM CST to February 21, 6:00 PM CST
Where
Grant forecast zone
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Numerous automobile accidents occurred around the county due to icy roadways. No injuries were reported. Monetary damages were estimated.

Winter Weather, Woodward

When
February 20, 9:00 PM CST to February 21, 6:00 PM CST
Where
Woodward forecast zone
Injuries
0 direct, 3 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

A semi-truck overturned in Woodward due to icy roadways. Two more rollover accidents occurred near Mooreland on Highway 412. Three people were injured as a result of these accidents. Numerous other accidents were also reported across the county due to the glaze of ice. Monetary damages were estimated.

Winter Weather, Kay

When
February 20, 9:00 PM CST to February 21, 6:00 PM CST
Where
Kay forecast zone
Injuries
0 direct, 2 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Numerous vehicles skidded off Interstate 35 in Kay county due to icy roadways. Minor injuries were reported with the accidents. Monetary damages were estimated.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84469, 84471, 84476, 84477, 84479, 84481, 84484.